Jump to content
helplinedonate
Sign in to follow this  
Cariad

Alternative to Sinemet or Madopar

Recommended Posts

I posted this topic yesterday in the Ask the Dr forum but I can't see the post in my profile or in the forum. This is my first post snd perhaps I miss posted. My question is what would you suggest for medication if someone finds they can't tolerate either Sinemet or Madopar? My mother is 88 and has tried both but episodes where she felt she was having mini strokes at night and one time where she couldn't speak or move has frightened her. Plus constant diarrhoea. Without medication the PD symptoms are prevalent and she is losing her balance. The consultant has written he is at a loss to know what to do. I am in the UK and wondered whether there is any different meds with you. This is an amazing forum, I am learning a lot and taking comfort reading other experiences. Thank you.

Share this post


Link to post
Share on other sites

There are a few other options that can be tried. One might be Azilect. It can be used alone or in combination with other parson medications. Another option may be a class of medications known as Dopamine Agonists, and those would be medications like Requip or Mirapex. In this class of medications and taking into account her age, I would try Requip instead of Mirapex.

Theere are many, many more medications and combinations that can be tried. I just gave you the two most obvious that would probably be used.

If you have any other questions concerns, please feel free to let me know.

I hope this helps and keep me posted.

Share this post


Link to post
Share on other sites

I just want to add that dopamine agonists are only rarely used for elderly patients, due to their high rate of side effects- especially psychiatric side effects, such as hallucinations- in this age group.  

 

I also wonder if levodopa was introduced and its dosage increased rather abruptly. Many neurologists fail to inform their PD patients -or their caregivers -  that slow and gradual increase of dosage, over a period of  several  weeks- may be the best way to find the optimal dosage and minimize side effects of the drug.  

 

When starting treatment, side effects of levodopa may be more bothersome, but, most of the times, these are only transient and can be managed with simple strategies (reduction of dosage or number of daily doses  of the drug, taking the drug with food etc.). Patience is key!

 

Cariad, is the consultant a MDS? Or a general neurologist?

Share this post


Link to post
Share on other sites

When I look at symptom relief and patient response I factor in many different parts to the equation. I factor in response to recent medication, age, how long has the person had PD, and risk versus benefit.

While I am aware of how dopamine agonists are not usually used in the elderly, but we need to weigh out what hasn't worked and try to come to a "next best thing."

Like I stated, Azilect may be a medication to try, even though I know it may only take care of about 70% of the symptoms. Amantadine, in this case, probably will not give the symptom relief for the patient to get close to a decent quality of life. I mentioned Requip because it is very reasonable that if everything else will only give partial relief, that a low dose of Requip is a very reasonable alternative.

I agree with you that Sinemet, as well as most other PD medications should start low (in Dosing ) and go slow (as far as increasing the strength and or intervals over time).

By the sounds of the patient concerns, the honeymoon phase with Sinemet is over and the current Dosing should be in line with a regime versus time model.

The reaction to Sinemet is also why I did not recommend Stalevo or Comtan along with Sinemet. The last thing we need to do is to keep the Sinemet in the system longer and possibly cause a greater issue to the patient.

I do appreciate and encourage everyone to help out when they can. We are a family and no one persons word is any stronger than the other. We are a team and there is no better team than all of you that I would rather go into to battle with. You are all strong, smart, caring, compassionate, think outside the box, respectful toward your fellow human being, wise, truth seeking, and always willing to help.

Those are the true traits of a warrior. We are in this together.

Thank you to each person living with this disease and thank you to the care givers who make our days more bearable.

Share this post


Link to post
Share on other sites

By the sounds of the patient concerns, the honeymoon phase with Sinemet is over and the current Dosing should be in line with a regime versus time model.

The reaction to Sinemet is also why I did not recommend Stalevo or Comtan along with Sinemet. The last thing we need to do is to keep the Sinemet in the system longer and possibly cause a greater issue to the patient.

 

 

Mark, I just thought that, before giving up on levodopa, which is the most effective drug for late onset patients, every possible solution should be explored, considering also the few -and much inferior- treatment alternatives..

 

The "side effects" mentioned:

-may not be necessarily be drug/levodopa-induced

-may  be worsened by additional factors

-may be transient or  eliminated with proper adjustment of dosing schedule, etc. 

 

Also, important info is lacking. For how long was the patient under levodopa treatment before developing these atypical side effects? It would be helpful to know if the patient is taking/started taking meds recently for some other medical condition(s).  

 

Finally, if the patient shows an atypical response to levodopa, or other atypical features, then we should also consider the possibility that the diagnosis of PD may be incorrect.

 

An elderly patient with sudden onset of parkinsonism may, for example, have vascular parkinsonism or some other form of secondary parkinsonism, and not necessarily PD.

 

Did the patient have a brain MRI before diagnosis?

 

Just trying to help, nothing more.

Share this post


Link to post
Share on other sites

We could go on forever as to how long they were on it or what tests could be done. I go off the information given and respond with educational analysis.

I agree with you, but in the perfect world we would all have access to a PET scan and a team of Dr's to aid in our care.

By the context of the post, it has been my experience that the patient has been on sinemet for some time, and since Sinemet has no therapeutic ceiling, relief should have come at some point, but hasn't.

I was trying to give them food for thought that their are other alternatives that they should discuss with their Dr.

As you know and I am sure we can all agree that much of this is trial and error. Unfortunately many of us don't have therapeutic diagnosticians that we can count on.

I truly appreciate your input and wise mind. Our main goal is to help each other.

Share this post


Link to post
Share on other sites

Mark, this forum is a Godsend for all PwP. And we are more than grateful for your invaluable contribution.

 

Since I am a health professional too (pathologist) and a PwP, please allow me a moment of constructive and well-intentioned  "criticism" (my apologies in advance if this feedback is unnecessary or redundant).

 

Time constraint is a significant limitation. I understand that neither Dr Okun nor you have all the time needed for a detailed discussion on the patient's medical history, test results, drug regimen, etc. I also recognize that, if even if all this info was readily available, it would still be practically impossible to provide reliable medical advice over the internet (without examining the patient, reviewing the patient's file and test results, etc.).

 

However, in my humble opinion, the patients should at least be encouraged to provide some basic  information, when the latter is absolutely needed for a more solid consultation.  For example, I've often seen both  Mrs Holden and you Mark  requesting additional info from patients and encouraging the dialogue, which is of tremendous importance, both for the patient and  the quality of the consult.

 

As for the educational analysis you mentioned Mark, it's certainly beneficial, but I think that most patients are in more need for practical solutions to their everyday problems (to the extent of course that an internet-based system can provide them), and all efforts should be made to meet this need.

 

Thanks for listening and responding to my comments.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×